Daptomycin-Induced Eosinophilic Pneumonia in a Patient With Persistent Methicillin-Resistant Staphylococcus aureus Bacteremia Undergoing Hemodialysis: A Case Report

Read full text
Authors: Bader Hussein Alsawadi, Feras Beitar, Reenad S Ghunaim
Cited by: 1
References: 10

Abstract

Daptomycin-induced eosinophilic pneumonia (DEP), believed to be a T cell-mediated hypersensitivity reaction, is a rare but severe side effect of daptomycin therapy. It manifests similarly to infective pneumonia and commonly affects seriously or critically ill patients. Herein, we describe the case of a 69-year-old man undergoing chronic hemodialysis who received 24 days of daptomycin therapy for recurring methicillin-resistant Staphylococcus aureus septicemia and septic arthritis following vancomycin therapy failure. After the patient developed acute hypoxemic respiratory failure, daptomycin therapy was discontinued. Respiratory cultures grew multidrug-resistant Acinetobacter baumannii, initially raising concern for hospital-acquired pneumonia. However, marked eosinophilia (8.6%) and the temporal relationship with daptomycin exposure supported the diagnosis of DEP. Rapid clinical and radiological improvement was observed within 24 hours following daptomycin withdrawal and systemic corticosteroid initiation, although the relative contribution of each intervention is unclear. This report highlights the need for considering DEP in cases of respiratory failure among patients undergoing hemodialysis and receiving daptomycin therapy, even with positive culture findings for respiratory infections.

Fields of Study & Subjects

Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis Drug-Induced Adverse Reactions Pneumonia and Respiratory Infections

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e107269–e107269
Publication date
17 April 2026
Language
EN